Ranitidine linked to Barrett’s Oesophegus? - Men's Health Forum

Men's Health Forum

26,928 members4,139 posts

Ranitidine linked to Barrett’s Oesophegus?

Mark14 profile image

Since being prescribed with Ranitidine for reflux problems 4 years ago, I have developed Barrett’s Oesophegus. I see that the US have now banned Zantac (the US equivalent) because it is feared to be carcinogenic. Has anyone else developed the same condition as me, and also suspects that Ranitidine is a contributory factor?

8 Replies
Osidge profile image
OsidgeModerator

Hi Mark. Sorry to hear about your Barrett’s.

Sal couple of links : nhs.uk/medicines/ranitidine/

sites.google.com/site/barre...

I think the Barrett's Oesophagus is due to the acid reflux you experienced before taking Zantac.

No. I had an endoscopy before they prescribed Ranitidine, and there was no sign of Barrett’s. After 4 years of taking Ranitidine, a subsequent endoscopy revealed the development of Barrett’s.

I was diagnosed with Barrett’s Oesophegus after seeing Doc' with persistent indigestion.I have been prescribed Omnoprizole.

Mark14 profile image
Mark14 in reply to jaglad

Yes, me too. Prescribed Ranitidine for reflux. Subsequent gall bladder problems meant I had to have a gastroscopey which revealed Barrett’s. Once Barrett’s was identified, Ranitidine was stopped and replaced with Omniprazole

I went couple of years back with reflux and was given prescription. Not a fan of tablets so didn't take. When the indigestion became persistent and couple of family members diagnosed with stomach cancer, I went back.The gastroscopey revealed my Barrett’s also. All seems good now with the Omniprazole.

🤞

Sorry to hear that. I have suffered from reflux for many years, must have been taking Ranitidine regularly (originally prescribed for suspected ulcer) for at least 25 years and found it very effective, without any obvious side effects. I was very sorry it was withdrawn as I did not find Lansoprazole etc particularly effective.

OK I was diagnosed with prostate cancer a couple of years ago (hopefully cured) but would not have thought there was a connection.

Very curiously indeed as after taking Lansoprazole for about a year and not having much relief from reflux I stopped taking it regularly about a year ago and the reflux seemed to have cured itself. Very bizarre if radical radiotherapy cures reflux, or possibly all the other drugs including hormone therapy has had an effect!

Having said that I remain very sorry that Ranitidine is no longer available as it was an excellent cure for acid stomach.

I did that drug on and off for 20 years.I too have Barret's. No reply from doc...just chalked it up to reflux. I am now on Rabeprazole and have Mineral and iron absorption problems. No drug is truly known to be safe from side effects.

You may also like...